Kansas, 2025Winter Storm and Winter Weather in Kansas, February 11 to 12, 2025
February 11 to 12, 2025 · NWS ICT · 9 events in 9 counties and zones
A swath of mostly light snow impacted much of the area with many locations generally seeing around two to five inches of snow accumulations from the 11th through the 12th. While accumulations remained on the lighter side, there were still travel impacts and school closures that occurred across the region.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A swath of mostly light snow impacted much of the area with many locations generally seeing around two to five inches of snow accumulations from the 11th through the 12th. While accumulations remained on the lighter side, there were still travel impacts and school closures that occurred across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 11, 10:46 PM CST, 14 minutes earlier. Its key messages:
- Slight chance for freezing drizzle across southeast KS this evening
- Widespread snow arrives late this evening into Wednesday; highest accumulations along the Interstate 70 corridor
- Bitter wind chills as cold as -15 Wednesday and Thursday mornings; coldest across central KS
- Additional chances for snow late Friday into Saturday
Area forecast discussion, Feb 11, 10:46 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1046 PM CST Tue Feb 11 2025
.KEY MESSAGES...
- Slight chance for freezing drizzle across southeast KS this evening
- Widespread snow arrives late this evening into Wednesday; highest
accumulations along the Interstate 70 corridor
- Bitter wind chills as cold as -15 Wednesday and Thursday mornings;
coldest across central KS
- Additional chances for snow late Friday into Saturday
&&
.DISCUSSION...
Issued at 228 PM CST Tue Feb 11 2025
As of 230 PM Tuesday afternoon, broad southwesterly midlevel flow
has established across the entire central and southern Plains.
Strong, surface, cold air advection continues across the region
with temperatures hovering in the upper 10s and 20s across
central KS to the 30s across southeast KS. An initial push of
midlevel WAA is overspreading portions of western and northern
KS ahead of a broad trough across the southwest US. Latest RAP
forecast soundings suggest convective instability upwards of
20-40 J/kg. Based on agitated midlevel clouds it appears this
instability is being realized and snow showers will continue
predominately north and west of the forecast area. Transitioning
into the evening hours, weak, low-level, WAA is progged across
southeast KS. Cloud bases are forecast to gradually drop below
1kft. The combination of the 2 may create patchy drizzle. With
temperatures dropping below freezing after sunset, freezing
drizzle may become a concern. This concern should be brief as
deeper midlevel moisture advects overhead to transition
precipitation types to snow.
Further west, an area of snow has developed across the high Plains
of CO as the initial 700 mb shortwave trough progresses from the
Rockies. This axis of snow will gradually spread east and northeast
throughout the evening and nighttime hours. Moderate and even heavy
snow is expected late tonight into Wednesday morning on the nose of
a 700 mb jet. 12Z guidance remains largely unchanged with the nose
anchoring in the vicinity of Interstate 70 across central KS.
Forecast soundings from the RAP, NAM, ECMWF, and GFS all depict a
deep isothermal layer through ~600 mb. In addition, this isothermal
layer is positioned within the dendritic growth zone (DGZ). This
should support efficient snowfall rates with snow-to-liquid ratios
approaching 20:1. The overlap of the deep DGZ and strong lift look
to persist along the I-70 corridor for 4-6 hours. With snowfall
rates likely to approach or exceed 1" per hour, this still
translates to 5-8" of snow accumulation for areas along/near I-70.
This convergence zone will gradually weaken and slide to the east as
the main deformation zone expands across eastern KS.
Further south across south central into southeast KS, the main 700mb
speed max is progged to eject into the state late tonight into
Wednesday morning. Steep midlevel lapse rates on the order of 7-8C
will contribute to instability up to 200 J/kg above 650 mb. This
will most certainly result in banded snowfall across south central
and southeast KS with snow rates exceeding 1" per hour at times.
Furthermore, this instability may allow for ice pellets from
time to time and even a rumble of thunder. Unfortunately, these
snow bands may overlap with the morning commute, including
across the Wichita metro area. Visibility of 1/2 mile or less
can be anticipated within these bands. While overall snow
amounts are less across southern and southeast KS, hazardous
travel conditions are still probable. As the main midlevel
trough slides through the Wednesday afternoon into Wednesday
evening, all snowfall will progress east of the area, setting
the stage for a very cold night.
In regards to the cold, bitterly cold wind chills are expected
Wednesday and Thursday morning as temperatures plunge towards zero
and even below zero. The coldest temperatures are expected across
central KS. Coupling in a brisk north wind up to 25 mph will create
wind chill values as cold as -15. A Cold Weather Advisory may be
needed with subsequent forecast packages.
Beyond Thursday, shortwave ridging will slide across the central US
in-advance of the next trough progged to arrive late Friday into
Saturday. Winds on Friday will likely be strong as a tight pressure
gradient develops across the area combined with strong winds
approaching 70 mph at 850mb. This may result in blowing snow
conditions from Wednesday's snowfall. Temperatures on Friday are
expected to rise above freezing which may help with snow melting;
though, these warmer temperatures will be short-lived as we move
into Saturday. Temperatures are expected to drop again as the
Arctic air with the next upper level wave moves into the area.
This wave could bring another round of snow to central KS and
rain to southeast KS. Timing and evolution of this system will
be monitored closely.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1041 PM CST Tue Feb 11 2025
SUMMARY...Widespread snow and IFR to LIFR conditions will
spread across the region tonight into Wednesday morning.
DETAILS...A strong storm system approaching from the west will
spread areas of light-moderate to occasional heavy snow west to
east across the region from about 07-09z through 13-17z
overnight into Wednesday morning. Only went prevailing 1 1/2SM
in light snow at this time, but there will likely be pockets of
1/4 to 3/4SM in moderate to heavy snow. Additionally, cannot
rule out a few lightning strikes (i.e. thunder snow) between
07-14z, given some elevated instability, which would locally
enhance snowfall rates. Furthermore, gusty north winds will
develop later tonight and persist through Wednesday, producing
some blowing and drifting of snow.
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 PM CST Wednesday for KSZ032-033-
047>053.
Winter Weather Advisory until 6 PM CST Wednesday for
KSZ067>072-082-083-091>096-098>100.
&&
DISCUSSION...BRF/GC
AVIATION...ADK
Hazardous weather outlook, Feb 11, 9:10 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
910 PM CST Tue Feb 11 2025
KSZ032-033-047>053-067>072-082-083-091>096-098>100-130315-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
910 PM CST Tue Feb 11 2025
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Patchy freezing drizzle is possible across southeast Kansas before
about 3 AM. Patchy slick spots are possible, especially on bridges,
overpasses, and untreated roads.
Light to moderate snow will spread east across the region after
midnight. The snow could be heavy at times, along with some possible
thundersnow. Over far southern and southeast Kansas, the snow could
mix with sleet at times late tonight and early Wednesday. The
highest snow accumulations will affect areas generally along and
north of I-70, where amounts through Wednesday morning could range
from 6 to 8 inches. Southern Kansas will likely see less snow, with
accumulations through Wednesday morning ranging from 1 to 4 inches,
lowest near the Oklahoma border. Please refer to the Winter Storm
Warning and the Winter Weather Advisory products for additional
details.
Below zero wind chills will impact central Kansas late tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Snow will gradually end from west to east Wednesday morning,
although breezy north winds could create some blowing and drifting
snow in open areas through the afternoon.
Below zero wind chills are expected in the early morning hours on
Wednesday for central Kansas, and area-wide Wednesday night through
early Thursday. Wind chill values as cold as 15 below zero are
likely for central Kansas early Thursday.
Another storm system could bring more snow to the region late
Friday night into Saturday. Stay tuned as we continue to refine
forecast details in the coming days.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict
Winter Storm, Russell
- When
- February 11, 11:00 PM CST to February 12, 11:00 AM CST
- Where
- Russell forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
A snow total of 5 inches was reported about four miles east-southeast of Dorrance. Based on additional reports, around 3 to 5 inches of snow fell across Russell County.
Winter Weather, Lincoln
- When
- February 11, 11:15 PM CST to February 12, 10:45 AM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
A snowfall total of 3 inches was reported about one mile southeast of Lincoln. Based on additional observations, around 2 to 3 inches of snow feel across Lincoln County.
Winter Weather, Saline
- When
- February 11, 11:30 PM CST to February 12, 10:30 AM CST
- Where
- Saline forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
A snowfall total of 3.5 inches was reported in Brookville. Based on additional observations, around 2 to 4 inches of snow occurred across Saline County.
Winter Weather, Barton
- When
- February 11, 11:30 PM CST to February 12, 12:00 PM CST
- Where
- Barton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
A snowfall report of 3 inches about three miles west-northwest of Great Bend. Based on additional observations, around 1 to 3 inches of snow fell across Barton County.
Winter Weather, Ellsworth
- When
- February 11, 11:30 PM CST to February 12, 11:00 AM CST
- Where
- Ellsworth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
A snowfall total of 3 inches was reported in Ellsworth. Based on additional observations, around 2 to 3 inches fell across Ellsworth County.
Winter Storm, Rice
- When
- February 12, 12:00 AM CST to 1:00 PM CST
- Where
- Rice forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
A snowfall total of 5.1 inches was reported about eight miles northeast of Lyons. Based on additional reports, around 1 to 5 inches of snow occurred across Rice County with the highest amounts occurring across the northeast portions of the county.
Winter Weather, McPherson
- When
- February 12, 12:30 AM CST to 11:00 AM CST
- Where
- McPherson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
There were several snowfall total reports of 3 inches across the county. Around 2 to 3 inches of snow fell across McPherson County.
Winter Weather, Marion
- When
- February 12, 12:30 AM CST to 2:00 PM CST
- Where
- Marion forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
A snowfall total of 4 inches was reported in Florence. Based on additional reports, around 2 to 4 inches of snow fell across Marion County.
Winter Weather, Chase
- When
- February 12, 1:00 AM CST to 10:00 AM CST
- Where
- Chase forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
A snowfall total of 3 inches was reported in Cottonwood Falls. Based on additional observations, around 2 to 3 inches of snow fell across Chase County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Virginia, February 11 to 13, 2025$765,000 · 27 events
- Winter Storm in Virginia, February 11 to 13, 2025$292,000 · 24 events
- Winter Storm and Winter Weather in West Virginia, February 11 to 12, 202540 events
- Winter Storm and Winter Weather in Virginia, February 11 to 12, 202538 events
- Tornado in Florida, February 11, 2025EF1 · 1 event
- Winter Weather in Nebraska, February 11 to 12, 202524 events
- Winter Storm and Winter Weather in Maryland, February 11 to 12, 202520 events
- Winter Storm and Heavy Snow in Kansas, February 11 to 12, 202519 events
- Winter Storm in Iowa, February 11 to 12, 202516 events
- Winter Storm and Winter Weather in New Jersey, February 11 to 12, 202515 events
- Winter Storm in Iowa, February 11 to 13, 202514 events
- Winter Weather in North Carolina, February 11 to 12, 202512 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242811, 1243969, 1243981, 1243985, 1243989, 1242814, 1243999, 1244003, 1244008.